Alert archive / Iowa / Tornado Warnings in 2010
Tornado Warning 14, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 5, 2010, 8:05 PM CDT for Davis County, Iowa. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2010, 8:05 PM CDT (01:05 UTC)
- Expired
- Jun 5, 2010, 8:20 PM CDT
- In force
- 15 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Davis County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 3:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2295 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 19.2
The text
As transmitted, in the capitals the NWS used until 2016.
920
WFUS53 KDMX 060105
TORDMX
IAC051-060130-
/O.NEW.KDMX.TO.W.0014.100606T0105Z-100606T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT SAT JUN 5 2010
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN DAVIS COUNTY IN SOUTHEAST IOWA...
* UNTIL 830 PM CDT
* AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 10 MILES NORTHWEST OF LANCASTER...AND MOVING
SOUTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN DAVIS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR
THE TORNADO. TAKE COVER NOW.
&&
LAT...LON 4070 9265 4072 9264 4060 9242 4059 9242
4059 9251 4059 9264
TIME...MOT...LOC 0105Z 311DEG 46KT 4061 9259
$$
COGIL1 follow-up statement
720
WWUS53 KDMX 060120
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT SAT JUN 5 2010
IAC051-060130-
/O.CAN.KDMX.TO.W.0014.000000T0000Z-100606T0130Z/
DAVIS IA-
820 PM CDT SAT JUN 5 2010
...THE TORNADO WARNING FOR SOUTHWESTERN DAVIS COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 11 PM.
LAT...LON 4070 9265 4072 9264 4060 9242 4059 9242
4059 9251 4059 9264
TIME...MOT...LOC 0120Z 311DEG 46KT 4047 9242
$$
COGILWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 5, 6:30 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 5, 6:30 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT SAT JUN 5 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... CDFNT MOVG A BIT SLOWER THAN MODELS INDICATED...BUT WITH SFC WAVE ADVANCING RAPIDLY ACRS IA EXPECT TO SEE THE CDFNT PUSH SE SVR WX A POSSIBILITY OVR THE SWRN HLF OF THE STATE WITH THE BEST CHC OVR THE SWRN COUNTIES. DECENT SHEAR IN THE 0-1 KM LYR AND INC CAPE SUGGEST ATMOS BCMG MORE FAVORABLE. TSRA OVF NRN IA MAY CONSOLIDATE...BUT NOT BE THE REAL SHOW. WILL RUN A PRE-1ST PD FCST TO TAKE INTO ACCOUNT INIT CONVECTION. SHOULD SEE THINGS MOVE OUT OF THE CWA FAIRLY QUICLY THIS EVE AS PUSH OF DRIER AIR ADVANCES THE CDFNT OUT OF IA BY ERY TO MID EVE. AFT THE INIT PUSH OF COOLER AIR...WINDS WILL SLACKEN AND DRY AIR ADVN WILL FAULTER SIM TO WHAT HAPPENED A FEW NGTS AGO. HELD TEMPS A BIT ABV MOS FOR THAT REASON. .LONG TERM /SUNDAY THROUGH SATURDAY/... THE LONG TERM CONTINUES TO BE A DIFFICULT PERIOD TO FORECAST WITH GENERALLY ZONAL FLOW AND NUMEROUS SHORT WAVES MOVING THROUGH THE FLOW. SINCE CONFIDENCE IS LOW REGARDING TIMING AND THE MODELS HAVE NOT CHANGED MUCH FROM THEIR PREVIOUS RUNS I MADE LITTLE CHANGE TO TIMING OF THUNDERSTORMS. I DID HOWEVER WARM TEMPS FROM THURSDAY NIGHT ON. RIDGING BUILDS INTO THE UPPER MIDWEST DURING THIS PERIOD AND FAIRLY STRONG WARM ADVECTION TAKES PLACE OVER IOWA. HOWEVER...THE PARADE OF SHORTWAVES ALSO CONTINUES SO I LEFT CHANCE OR SLIGHT CHANCE POPS IN THROUGH THE PERIOD AND EVEN INCREASED POPS FOR FRIDAY. && .AVIATION... 06/00Z...COLD FRONT AND CONVECTION ALONG THE FRONT WILL CONTINUE MOVING QUICKLY SOUTHEAST PAST KOTM BY 02Z. BEHIND THE FRONT...A PERIOD OF GUSTY NORTH WINDS AND POTENTIAL MVFR CEILINGS WILL OCCUR. HOWEVER...BY 06Z EXPECT CONDITIONS TO BE VFR. WILL HAVE TO WATCH FOR POTENTIAL OF LIGHT FOG AT PLACES THAT DECOUPLE...BUT INDICATIONS ARE THAT A LIGHT BREEZE SHOULD PERSIST THROUGH THE NIGHT. GUSTY NW WINDS PICK BACK UP WITH DIURNAL HEATING SUNDAY. THERE IS AN OUTSIDE CHANCE OF SHOWERS AFT 18Z AT KMCW AND KALO WITH WEAK UPPER LEVEL WAVE MOVING ACROSS THE REGION...BUT CONFIDENCE NOT HIGH ENOUGH TO PUT IN THE TAF AT THIS TIME. && .HYDROLOGY... FLASH FLOOD WATCH HAS BEEN EXTENDED UNTIL 9 PM SOUTH OF INTERSTATE 80. WIDESPREAD THREE TO SIX INCH RAINFALL LAST NIGHT HAS CAUSED NUMEROUS ROADS TO CLOSE WITH RECORD FLOODING ON THE EAST FORK OF THE 102 RIVER IN BEDFORD. A COLD FRONT WILL PUSH ACROSS THE AREA THIS EVENING. MORE STRONG THUNDERSTORMS ARE FORECAST TO MOVE ACROSS THE AREA THIS EVENING WITH AGAIN A HEAVY RAIN THREAT. THE STORMS SHOULD MOVE THROUGH MORE QUICKLY TONIGHT AND ARE NOT EXPECTED TO REDEVELOP OVER THE SAME AREA AS THEY DID LAST NIGHT. HOWEVER...SINCE FLOODING IS ALREADY UNDERWAY...ANY ADDITIONAL RAINFALL WILL LIKELY CAUSE FLOODING. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR ADAIR-ADAMS- APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MAHASKA-MARION- MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...MS LONG TERM/HYDROLOGY...FAB AVIATION...MOYER
Hazardous weather outlook, Jun 5, 7:19 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 719 PM CDT SAT JUN 5 2010 IAZ074-075-083>086-093>097-070030- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 719 PM CDT SAT JUN 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT STRONG THUNDERSTORMS WILL CONTINUE THROUGH 9 PM WITH A SLIGHT RISK OF SEVERE WEATHER. TORNADOES...HAIL UP TO GOLF BALL SIZE AND 75 MPH WINDS ARE POSSIBLE. HEAVY RAIN IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE NUMEROUS CHANCES FOR THUNDERSTORMS THIS COMING WEEK. THE BEST CHANCES FOR STORMS APPEARS TO BE MONDAY AND TUESDAY THEN AGAIN THURSDAY AND FRIDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND ANY REPORTS OF ADDITIONAL FLOODING WOULD BE APPRECIATED. IAZ004>006-015-016-023>025-033>037-044>050-057>062-070>073-081-082- 092-070030- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR- 719 PM CDT SAT JUN 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE NUMEROUS CHANCES FOR THUNDERSTORMS THIS COMING WEEK. THE BEST CHANCES FOR STORMS APPEARS TO BE MONDAY AND TUESDAY THEN AGAIN THURSDAY AND FRIDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ007-017-026>028-038-039-070030- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK- 719 PM CDT SAT JUN 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON. THERE WILL BE NUMEROUS CHANCES FOR THUNDERSTORMS THIS COMING WEEK. THE BEST CHANCES FOR STORMS APPEARS TO BE MONDAY AND TUESDAY THEN AGAIN THURSDAY AND FRIDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MOYER
In the hours before
Special weather statement, Jun 5, 4:45 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 445 PM CDT SAT JUN 5 2010 IAZ036>039-047>050-059>061-072-073-052345- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-MADISON-WARREN- INCLUDING THE CITIES OF...WEBSTER CITY...ELDORA...GRUNDY CENTER... WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO...ADEL... DES MOINES...NEWTON...WINTERSET...INDIANOLA 445 PM CDT SAT JUN 5 2010 ...TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT THIS EVENING... A BROKEN LINE OF THUNDERSTORMS STRETCHING FROM AUDUBON TO STRATFORD...PARKERSBURG AND WAVERLY WILL CONTINUE TO MOVE EAST AROUND 45 MPH LATE THIS AFTERNOON. ANY OF THE STORMS WILL BE CAPABLE OF QUICKLY BECOMING SEVERE...AND PRODUCING LARGE HAIL...DAMAGING WINDS...OR EVEN A TORNADO. AREAS FROM ADEL TO AMES...GRUNDY CENTER AND WATERLOO WILL BE IMPACTED BY THESE STORMS BY 530 PM...WITH THE DES MOINES METRO AREA AFFECTED AROUND 6 PM. LOCALLY HEAVY RAIN WILL OCCUR...WITH RAINFALL RATES OVER ONE INCH PER HOUR POSSIBLE. MOYER
Local storm report, Jun 5, 5:09 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST 4 ENE DANA 42.13N 94.16W
06/05/2010 E70 MPH BOONE IA EMERGENCY MNGR
WIND MOVED A VEHICLE IN PARK.
&&
MS JUN 10Special weather statement, Jun 5, 5:34 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 534 PM CDT SAT JUN 5 2010 IAZ049-050-059>062-071>075-082>084-052345- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN- MARION-MAHASKA-UNION-CLARKE-LUCAS- INCLUDING THE CITIES OF...MARSHALLTOWN...TOLEDO...ADEL... DES MOINES...NEWTON...GRINNELL...GREENFIELD...WINTERSET... INDIANOLA...KNOXVILLE...OSKALOOSA...CRESTON...OSCEOLA...CHARITON 534 PM CDT SAT JUN 5 2010 ...TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT THIS EVENING... A LINE OF THUNDERSTORMS STRETCHING FROM GREENFIELD TO DALLAS CENTER...HUXLEY...STATE CENTER AND WATERLOO WILL MOVE EAST AROUND 50 MPH THROUGH EARLY THIS EVENING. THESE STORMS WILL PRODUCE VERY HEAVY RAIN...WIND GUSTS TO 50 MPH AND POSSIBLY SMALL HAIL. IN ADDITION...ANY OF THE STORMS WILL BE CAPABLE OF QUICKLY BECOMING SEVERE...AND PRODUCING LARGE HAIL...DAMAGING WINDS...OR EVEN A TORNADO. THESE STORMS WILL MOVE THROUGH THE DES MOINES METRO AREA BY 630 PM...AND TO GRINNELL...KNOXVILLE AND OSCEOLA BY 7 PM. MOYER
Local storm report, Jun 5, 6:29 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TORNADO 1 E ST. CHARLES 41.29N 93.78W
06/05/2010 WARREN IA OTHER FEDERAL
VORTEX 2 MEMBER REPORTED A MULTIPLE VORTEX TORNADO
CROSSING INTERSTATE 35 SOUTH OF HIGHWAY 92. TORNADO
DISAPPEARED IN THE RAIN EAST OF THE INTERSTATE.
&&
CCOGILSpecial weather statement, Jun 5, 7:10 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 710 PM CDT SAT JUN 5 2010 IAZ075-084>086-094>097-060115- MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...OSKALOOSA...CHARITON...ALBIA... OTTUMWA...LEON...CORYDON...CENTERVILLE...BLOOMFIELD 710 PM CDT SAT JUN 5 2010 ...TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT THIS EVENING... A LINE OF STRONG THUNDERSTORMS WILL MOVE QUICKLY ACROSS AREAS FROM OSKALOOSA TO CORYDON BY 730 PM...OTTUMWA TO CENTERVILLE BY 8 PM...AND BLOOMFIELD BY 830 PM. THESE STORMS WILL PRODUCE VERY HEAVY RAIN...WIND GUSTS TO 50 MPH AND POSSIBLY SMALL HAIL. IN ADDITION...ANY OF THE STORMS WILL BE CAPABLE OF QUICKLY BECOMING SEVERE...AND PRODUCING LARGE HAIL...DAMAGING WINDS...OR EVEN A TORNADO. MOYER
Local storm report, Jun 5, 8:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT SAT JUN 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST NE EXLINE 40.65N 92.84W
06/05/2010 E60 MPH APPANOOSE IA TRAINED SPOTTER
TRAINED SPOTTER SAID A THUNDERSTORM WIND GUST STRUCK HIS
NORTHBOUND PICKUP TRUCK FROM THE WEST AND PUSHED HIS
TRUCK OVER A LANE.
&&
CCOGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:31 PM CDT | Tornado Warning | DMX | Appanoose | 44 min |
| Jun 6, 3:54 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more | 42 hr |
Nearby
Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.